Possible Cardiac Issues after Cancer Treatment
You know that it is serious when both ASCO (American Society of Clinical Oncology) and the American Heart Association release a statement. The expressed concern from both organizations is the importance of being aware of possible cardiac issues after some cancer therapies and the need for both patients and their doctors to sustain a low bar of suspicion.
The possible culprits include radiation therapy to the left side of the chest and certain drugs (e.g. Adriamycin and Herceptin). Here is the information from Internal Medicine News:
ASCO and AHA: Maintain high suspicion for cardiac dysfunction
Maintain a high suspicion for cardiac dysfunction and a low threshold for cardiac assessment with any
patients who are survivors of adult cancers and may have received cardiotoxic therapy, a new guideline
The guideline, released by the American Society of Clinical Oncology and endorsed by the American Heart
Association, is intended to assist primary care physicians, oncologists, cardiologists, and any members of
multidisciplinary cancer care teams in preventing and monitoring systolic cardiac dysfunction, which is
“typically detected as low left ventricular ejection fraction,” said Saro H. Armenian, DO, and his associates
on the expert panel that drafted the guidelines.
To develop the guidelines, the panel conducted a systematic review of 8 metaanalyses, 12 randomized
clinical trials, 49 cohort studies, 32 before-and-after studies, and 3 cross-sectional studies published in
1999-2016. They addressed five key questions: Which cancer survivors are at increased risk for developing
cardiac dysfunction? Which preventive strategies minimize that risk before cancer therapy is initiated?
Which preventive strategies minimize that risk during administration of potentially cardiotoxic cancer
therapies? Which cardiac monitoring approaches are preferred during cancer therapies? And which
cardiac monitoring approaches are preferred after cancer therapy is completed?
Read more: http://www.mdedge.com/internalmedicinenews/article/119438/patient-survivor-care/asco-and-aha-maintain-high-suspicion